To Your Good Health: Dandruff shampoo isn’t the reason for husband’s skin cancer
Published 1:00 pm Wednesday, October 20, 2021
DEAR DR. ROACH: My 61-year-old husband has had 24 squamous cell carcinoma (skin cancer) surgeries on his scalp in the past five years. He has used dandruff shampoo (Head & Shoulders brand or similar) for the past 36 years or more. He has a full head of hair and is not bald. My question for you: Do you know of any correlation between using dandruff shampoo and skin cancer on your scalp? — J.M.
ANSWER: Squamous cell cancer is the second most common type of skin cancer. Only basal cancers are more common. However, it is unusual to develop 24 separate cancers, and it is human nature to wonder what might be causing them.
Email newsletter signup
The major risk factor for a squamous cell cancer is ultraviolet light. The scalp is naturally one of the places most affected by the sun, although a full head of (preferably dark) hair gives some protection. Living in an area with more powerful sunlight (such as in the southern parts of the U.S.) is riskier than being further north. There are other risk factors, including some uncommon genetic conditions. Just having a family history puts one at greater risk.
I think the answer to your question is that it isn’t the dandruff shampoo giving him additional risk, it’s the condition for which he uses the shampoo. Any kind of inflammatory condition of the scalp — such as seborrheic dermatitis, the most common cause of dandruff — increases the risk of squamous cell carcinoma of the skin. The shampoo is what’s called a “confounder” in clinical research — not a risk factor in itself, but associated with the actual risk factor.
Some dandruff shampoos, such as Selsun Blue, have selenium as the active ingredient (Head and Shoulders uses zinc). Oral selenium supplements were studied to see whether they reduced the risk of squamous cell cancer; sadly, the studies did not find a beneficial effect.
For your husband, using sun protection (i.e., wearing a hat) is critical to reduce further risk.
DEAR DR. ROACH: I was recently admitted to the hospital for an overnight stay due to tachycardia. I had no symptoms, like pain or shortness of breath. It was discovered that I had a urinary tract infection. My cardiologist thinks that the UTI is the cause of my irregular heartbeat. But days after completing a regimen of antibiotics and being on a daily prescription of beta blockers, my heart rate remains at approximately 120 beats per minute. What could be the issue? — B.M.
ANSWER: A fast and irregular heartbeat raises the suspicion for atrial fibrillation, but your cardiologist would certainly have discussed that. Maybe you meant just that your heartbeat was too fast but not irregular. A normal rhythm (confirmed by EKG) that is too fast is a condition called inappropriate sinus tachycardia, which is most found in younger women.
It seems to me more investigation is called for, including ensuring the infection is gone by taking a repeat urine test, getting a complete blood count to look for anemia, and a looking at your thyroid. A fast heart rate can be a sign of a serious infection. Another possibility is POTS (postural orthostatic tachycardia syndrome), where the fast heart rate occurs when changing to an upright position.
Finally, some people with COVID-19 have a fast heart rate as a long-term complication after the infection, which can be otherwise asymptomatic.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2021 North America Syndicate Inc.
All Rights Reserved